Texas, 2007

Flash Flooding in Texas, July 5, 2007

July 5, 2007 · NWS EWX · 6 events in 6 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding on the morning of July 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding on the morning of July 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 5, 5:46 AM CST, 44 minutes earlier.

Area forecast discussion, Jul 5, 5:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT THU JUL 5 2007

.AVIATION...
UPPER LOW CIRCULATION SHOULD HOLD MOST CONVECTION TO THE EAST THE
I-35 CORRIDOR TERMINALS TODAY, BUT DAYTIME CONVECTION SHOULD PEAK
IN THE AFTERNOON. DEEP MOIST LAYER MEANS CIGS WILL BE ERRATIC
AGAIN WITH MVFR VALUES OF 1200-2800 COMMON WHERE MID-LEVEL CLOUDS
ARE NOT DOMINANT. WILL KEEP THE FORECAST VAGUE IN LATER PERIODS.
THUNDERSTORM INTENSITIES COULD LOWER VSBYS TO BELOW 1 MILE AT
TIMES, BUT THIS SHOULD BE MORE RARE ALONG AND WEST OF THE
ESCARPMENT. DOWNDRAFTS SHOULD BE MOSTLY BELOW 20KTS.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT THU JUL 5 2007/

DISCUSSION...
WITH THE UPPER LOW CENTERED OVER EAST CENTRAL TX THIS MORNING THE
THREAT OF HEAVIEST RAINS HAS TEMPORARILY SHIFTED A FURTHER EAST
OVER THE THE EASTERN CWA/EAST TX WHERE LOW LEVEL INFLOW OFF THE
GULF WILL SUPPORT PERSISTENT TRAINING CELLS. HOWEVER DAYTIME HEATING
ALONG WITH VORT SPOKES ON THE BACK SIDE OF THE UPPER LOW WILL PRODUCE
SCT CONVECTION OVER MUCH OF THE WESTERN CWA AS WELL. GFS SLOWLY
MOVES THE LOW CENTER NEWD INTO NE TX TODAY...WITH AN TROF OR SHEAR
AXIS HANGING BACK SWWD INTO THE AREA. HOWEVER THE NAM DOES NOT APPEAR
AS WELL INITIALIZED AND REMAINS PERSISTENT IN KEEPING THE LOW PRETTY
MUCH OVER S CENTRAL TX FOR THE NEXT 60 HOURS. WILL LEAVE THE CURRENT
FLASH FLOOD WATCH AS IS THRU 6 PM TODAY AS FLASH FLOOD GUIDANCE
REMAINS LOW DUE TO SATURATED SOILS ACROSS S TX. BECAUSE OF THE
UNCERTAINTY WILL NOT EXTEND THE WATCH INTO TONIGHT AND LET DAYSHIFT
RE-EVALUATE BASED ON 12Z MODEL RUNS. BY FRIDAY NIGHT AND SATURDAY
MORNING THE GFS PINCHES OF A LOW ALONG THE RIO GRANDE ALONG WITH
SOME QPF BOMBS OVER THE WESTERN CWA OVER THE WEEKEND. WILL KEEP
CHANCE-GOOD CHANCE POPS IN FOR FRIDAY NIGHT INTO SATURDAY AS
ALTHOUGH NAM/GFS SOLUTIONS DIFFERENT BOTH ARE WET.  A DRIER MID
LEVEL WESTERLY FLOW EVOLVES LATER IN THE WEEKEND INTO EARLY NEXT
WEEK DUE TO AN UPPER LOW OVER OK WITH STRONGER SLY LOW LEVEL WINDS
WHICH WOULD SUPPORT MUCH LOWER POPS...CONTINUING INTO THE MID WEEK
AS UPPER RIDGING BEGINS TO DOMINATE WITH A POSSIBLE RETURN TO
MORE SEASONAL TEMPERATURES AND POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              84  71  88  72  91 /  70  50  70  40  30
AUSTIN BERGSTROM INTL AIRPORT  84  70  88  70  90 /  70  50  70  40  30
DEL RIO INTL AIRPORT           92  73  92  73  91 /  30  50  40  40  30
SAN ANTONIO INTL AIRPORT       84  72  89  73  89 /  60  50  50  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

01/18
Hazardous weather outlook, Jul 5, 4:24 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 AM CDT THU JUL 5 2007

TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
524 AM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH REMAINS IN EFFECT. AN UPPER LEVEL LOW PRESSURE
SYSTEM OVER SOUTHERN AND CENTRAL TEXAS WILL INTERACT WITH A VERY
MOIST AND UNSTABLE AIRMASS...SUPPORTING NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY THROUGH TONIGHT. LOCALLY HEAVY RAINFALL
TOTALS OF 3 TO 6 INCHES ARE POSSIBLE...WITH HIGHER TOTALS EXPECTED
TO FOCUS ALONG AND EAST OF LLANO TO COTULLA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
UPPER LEVEL LOW PRESSURE WILL PERSIST ACROSS CENTRAL AND SOUTHERN
TEXAS THROUGH EARLY SATURDAY...SUPPORTING MORE HEAVY RAINS AND THE
POTENTIAL FOR FLASH FLOODING. A SHIFT TOWARD DRIER WEATHER IS
EXPECTED BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The Austin/San Antonio radar (KEWX), 77 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Gonzales

When
July 5, 6:30 AM CST to 11:00 AM CST
Where
Gonzales County, 15 mi E of Wrightsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -97.321

Thunderstorms over Gonzales, Lavaca and DeWitt Counties produced general 3 to 4 inch totals. Flash flooding closed SH111 in both Gonzales and Lavaca Counties, along with many other rural roads.

Flash Flood, Lavaca

When
July 5, 6:30 AM CST to 11:00 AM CST
Where
Lavaca County, 25 mi SW of Speaks to 10 mi NE of Speaks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.994, -97.013

Thunderstorms over Gonzales, Lavaca and DeWitt Counties produced general 3 to 4 inch totals, with up to 5 inches southwest of Speaks. Flash flooding closed SH111 in both Gonzales and Lavaca Counties, along with many other rural roads.

Flash Flood, Caldwell

When
July 5, 8:30 AM CST to 10:30 AM CST
Where
Caldwell County, Mc Mahan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.850, -97.520

Heavy rain over Caldwell and Bastrop Counties averaged between 2 and 3 inches in the early morning hours. Flash flooding in Caldwell County closed FM86, FM713 and SH304.

Flash Flood, Bastrop

When
July 5, 9:00 AM CST to 12:00 PM CST
Where
Bastrop County, Elgin to Bastrop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.350, -97.370

Heavy rain over Caldwell and Bastrop Counties averaged between 2 and 3 inches in the early morning hours, with up to 7 inches between Elgin and Bastrop. SH95, FM1704, and FM2336 were closed.

Flash Flood, Williamson

When
July 5, 9:30 AM CST to 11:30 AM CST
Where
Williamson County, 3 mi E of Thrall to 10 mi E of Coupland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.580, -97.250

Thunderstorms produced from 3 to 4 inches of rain over eastern Williamson County closing FM486, FM1063, and FM112 due to flash flooding.

Flash Flood, De Witt

When
July 5, 10:00 AM CST to 2:00 PM CST
Where
De Witt County, Nordheim to Arneckeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.920, -97.600

Thunderstorms over Gonzales, Lavaca and DeWitt Counties produced general 3 to 4 inch totals, with up to 5 inches along the Goliad County line. Flash flooding closed SH119 and US183.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49356, 49357, 49358, 49359, 49360, 49361.